An elderly female was admitted to the intensive care unit (ICU)following a planned hemi-hepatectomy to remove metastatic lesions from a previously resected primary colorectal cancer. The patient had declined neuraxial anaesthesia. The surgery proceeded uneventfully via a rooftop incision under general anaesthesia, which was maintained with remifentanil, sevofluorane and paralysis with atracurium.
30 minutes before the termination of the three hour operation, a bolus of 10mg of morphine was given intravenously and a patient-controlled analgesia (PCA) morphine pump was prepared. At emergence from anaesthesia, paralysis was reversed, and the patient was successfully extubated. In the ICU the patient was instructed in the use of the PCA. She was initially comfortable, but within 30 minutes she complained of worsening abdominal pain around the upper abdominal incision and became tachycardic.
To address this patient’s worsening post-operative abdominal pain 10mg of morphine was given intravenously. Simultaneously she was reassessed and the potential cause of the pain was sought. The abdomen remained soft and mildly tender. Drains were dry, and parameters including blood pressure, respiratory rate, haemoglobin, and arterial blood gases were satisfactory.
The morphine was ineffective. She was given 1g of intravenous paracetamol, a further bolus of 10mg of morphine and two sequential 500mL aliquots of crystalloid. Surgical review was requested. After another 20 minutes the pain had not diminished so she received a bolus of fentanyl and a trial dose of 100mg of intravenous tramadol. Unfortunately these measures did not reduce the pain at all. Although vital signs were unchanged, the patient was increasingly distressed.
There was no apparent clinical deterioration to account for the increased pain. Yet, control of her symptoms had clearly been lost and routine analgesia was ineffective. Urgent senior review was requested. Suspecting that she had become refractory to opioid analgesia, and concerned about the severity of the pain and its potential complications, the consultant stopped the patient’s PCA, increased the inspired oxygen fraction to 0.80 through a non-rebreathe mask, and gave 50mg of ketamine intravenously.
These interventions significantly improved symptoms over the next ten minutes. The patient remained conscious though slightly drowsy and her tachycardia settled. Simple analgesics and a low dose infusion of 2-5 mcg/kg/min (approximately 10-25 mg/h) of ketamine were prescribed. These effectively controlled her pain. After the patient had remained comfortable and clinically stable for several hours, the PCA was gradually re-introduced and the ketamine was discontinued. She was discharged to the ward the following day.
What is opioid-induced hyperalgesia?Read More »